Maryland, 2003

Flash Flood and Damaging Winds in Maryland, July 22, 2003

July 22, 2003 · NWS LWX · 10 events in 6 counties and zones

Thunderstorms with high winds and very heavy downpours moved through Central and Southern Maryland during the afternoon and evening on the 22nd. In St.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds and very heavy downpours moved through Central and Southern Maryland during the afternoon and evening on the 22nd. In St. Mary's County, a telephone pole and wires were downed onto Drayden Road in Draden. In Prince George's County, 2.34 inches of rain was recorded in Laurel. In Howard County, up to 2.7 inches was recorded in the southeast portion of the county. In Montgomery County, Beech Drive and other roads were closed by flooded in the eastern portion of the county. A tree was downed onto the Beltway near the intersection of Interstate 270 and Route 355. Rainfall totals included 2.75 inches in Silver Spring and 2.09 inches in Bethesda. In Frederick County, trees were downed in Woodsboro and Walkerville. A total of 1.7 inches of rain fell in 20 minutes in Frederick. In Carroll County, trees were downed between Union Bridge, New Windsor, and scattered locations across the western portion of the county. A tree was downed onto a house in Detour. Rainfall totals included 2.99 inches in Manchester and 2.34 inches in Millers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN
COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN
APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS
LOCATED.

MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE
EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND
ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE
TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND
OF MAV AND MET TEMPS FOR TODAY AND TONIGHT.

MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL
AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER
TONIGHT. WILL GO WITH SCA FOR THIS EVENING.

CPW

EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS
DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED
NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD
BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES
CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE
SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST
SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT
MORE SUN ON TUE.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 10:30 AM EST, 5 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN
VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE
EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

CPW/MANNING

In the hours before

Special weather statement, Jul 22, 10:35 AM EST, 5 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-230000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH
OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE THREAT FOR SEVERE WEATHER WILL LESSEN DURING THE EVENING
HOURS...BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE INTO THE
OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
BETWEEN 3 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 22, 1:53 PM EST, 1 hour 42 minutes before
MDZ003-WVZ051-052-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT TUE JUL 22 2003

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF PAW PAW...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF BERKELEY SPRINGS...PAW PAW...SMITH CROSSROADS...SHADY
GROVE AND CACAPON RESORT STATE PARK WILL BE AFFECTED BY THIS STORM
THROUGH 3:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MMARGRAF
Special weather statement, Jul 22, 2:31 PM EST, 1 hour 4 minutes before
MDZ017-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING INTO ST. MARYS COUNTY...

AT 331 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF TALL TIMBERS...MOVING NORTHEAST AT 25 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE
COMMUNITIES OF LEXINGTON PARK...PATUXENT RIVER NAVAL STATION...
ST. MARYS CITY AND PINEY POINT WILL BE AFFECTED BY THIS STORM
THROUGH 4:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
July 22, 3:35 PM EST
Where
St. Mary'S County, Drayden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -76.483

Telephone poles were downed onto Drayden Road.

Thunderstorm Wind, Carroll

When
July 22, 5:00 PM EST to 5:15 PM EST
Where
Carroll County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -77.017

Trees were downed.

Heavy Rain, Frederick

When
July 22, 6:00 PM EST to 11:00 PM EST
Where
Frederick County, Southeast Portion
Reported by
TRAINED SPOTTER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Heavy Rain, Howard

When
July 22, 6:00 PM EST to 11:00 PM EST
Where
Howard County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Heavy Rain, Carroll

When
July 22, 6:00 PM EST to 11:00 PM EST
Where
Carroll County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Heavy Rain, Prince George'S

When
July 22, 6:00 PM EST to 11:00 PM EST
Where
Prince George'S County, North Portion
Reported by
TRAINED SPOTTER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Thunderstorm Wind, Frederick

When
July 22, 6:20 PM EST
Where
Frederick County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.467, -77.383

Trees were downed in Woodsboro and Walkerville.

Thunderstorm Wind, Carroll

When
July 22, 6:24 PM EST to 6:45 PM EST
Where
Carroll County, West Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -77.100

Scattered trees were downed.

Thunderstorm Wind, Montgomery

When
July 22, 7:00 PM EST
Where
Montgomery County, Bethesda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.967, -77.117

Trees were downed onto the Beltway at the intersection of Interstate 270 and Route 355.

Flash Flood, Montgomery

When
July 22, 10:15 PM EST to 11:30 PM EST
Where
Montgomery County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368884, 5368885, 5368888, 5368889, 5368890, 5368891, 5368886, 5369158, 5368887, 5369157.